Lake Michigan, 2012

Waterspout in Lake Michigan, September 18, 2012

September 18, 2012 · NWS GRB · 1 event in 1 county or zone

A strong upper level trough and cold air aloft produced conditions favorable for waterspout formation on the waters of Green Bay.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GRB wrote it up.

A strong upper level trough and cold air aloft produced conditions favorable for waterspout formation on the waters of Green Bay.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Green Bay, WI wrote its last area forecast discussion before the first event at Sep 18, 1:19 PM CST, 3 hours 42 minutes earlier.

Area forecast discussion, Sep 18, 1:19 PM CST, 3 hours 42 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GREEN BAY WI
219 PM CDT TUE SEP 18 2012

.TONIGHT...COLD UPPER TROUGH SWINGING THROUGH WITH DIURNALLY INDUCED
CONVECTIVE SHRA. SOME GRAUPEL/HAIL REPORTED WITH THESE. THESE WILL DIE
OFF PRETTY QUICK AS UPPER TROUGH SWINGS EAST AND SURFACE HIGH
BRIEFLY SETTLES ACROSS. LIKE PREVIOUS FORECASTER THOUGHTS REGARDING
FROST POTENTIAL. WINDOW OF TIME FOR IDEAL CONDITIONS WILL BE SHORT
LIVED AS NEXT SYSTEM APPROACHES QUITE RAPIDLY FROM THE PLAINS. LATER
TONIGHT THE LOW LEVEL RIDGE AXIS WILL BE WELL EAST AND TIGHTER
PRESSURE GRADIENT WORKS IN AHEAD OF THE LOW. ISENTROPIC PRECIP
PROGGD BY GFS AND NAM12 GRAZES THE NW CWA. MID DECK WILL BE
INCREASING OUT AHEAD OF THIS AS WELL AS SOME SUBTLE
STIRRING...ESPECIALLY IN WESTERN AND NORTHERN AREAS. LIKE THE IDEA
OF HANGING ONTO THE FROST IN THE SOUTHEAST A BIT LONGER.

.WEDNESDAY...VIGOROUS 500 MILLIBAR SHORTWAVE COMBINED WITH SURFACE
COLD FRONT WILL GENERATE A DECENT POTENTIAL FOR SHRA AND EVEN A FEW
TSRA. SOUNDINGS SHOWING AN INVERTED-V LOOK THOUGH PROGGD CAPE NOT
OVERLY IMPRESSIVE. WILL STILL MENTION THUNDER POTENTIAL IN THE
AFTERNOON. 925 TEMPS RISE INTO THE 14-17C RANGE SO SHOULD GET SOME
LOW 70S TO SNEAK INTO THE SOUTHERN AREAS.

.LONG TERM...WEDNESDAY NIGHT THROUGH TUESDAY.

A LARGE UPPER TROF DIGS DEEP ACROSS THE GREAT LAKES FOR THE
REMAINDER OF THE WEEK INTO EARLY NEXT. A SERIES OF SHORT WAVES
WILL ROTATE THROUGH THIS COLD TROF RESULTING IN SHOWER CHANCES
FROM TIME TO TIME.

THE LEAD SHORT WAVE MARKING THE ARRIVAL OF THIS MAIN TROF IS THE
ONE BRINGING PRECIP FOR WEDNESDAY AND WILL BE EXITING THE FORECAST
AREA TO THE EAST WEDNESDAY EVENING. WILL MARCH THE HIGH PRECIP
CHANCES FROM EARLIER IN THE DAY INTO THE EAST FOR THE EVENING
ENDING THEM ACROSS PARTS OF THE WESTERN CWA BY EVENING. I/LL ALSO
KEEP THE ISOLD THUNDER MENTION IN THE EAST...BUT THIS SHOULD ONLY
BE A THREAT THROUGH ABOUT 01-02Z. WILL HAVE SMALL PRECIP CHANCES
ACROSS THE FAR NORTH LATER WED NGT IN CASE SOME LAKE EFFECT
SNEAKS IN THERE. THOUGH THE WIND FETCH DOESN/T LOOK TOO FAVORABLE.

THURSDAY LOOKS QUIET IN BETWEEN ANY MEANINGFUL MID LEVEL SHORT
WAVE IMPULSES.

THE NEXT BEST SHORT WAVE DIGS IN LATER THURSDAY NIGHT INTO FRIDAY.
THIS ONE HAS A PRETTY GOOD REFLECTION DOWN TO THE SURFACE WITH
CYCLOGENESIS AND AN ATTENDANT COLD FRONT WORKING THROUGH. THIS
SHOULD BE OUR NEXT CHANCE FOR RAIN...THROUGH AMOUNTS FOR THESE
EVENTS WILL GENERALLY BE LIGHT WITHIN THE COLD AIRMASS.

THE ECMWF AND THE GFS AGREE ON BRINGING ONE MORE SHORT WAVE
THROUGH ON SATURDAY FOR ANOTHER CHANCE OF SHOWERS. THEN HIGH
PRESSURE BUILDS IN FOR QUIET AND GRADUALLY WARMING CONDITIONS
THROUGH TUESDAY.

&&

.AVIATION...UPPER LOW WITH VERY COLD AIR ALOFT HAS GENERATED A GOOD
DEAL OF SHRA...SOME WITH PEA SIZE HAIL. AS DAYTIME HEATING ABATES
AND INFLUENCE OF COLD TROUGH EXITS TO THE EAST THIS ACTIVITY WILL
DIMINISH QUICKLY. NARROW RIDGE OF HIGH PRESSURE COMES ACROSS THIS
EVENING. MID CLOUDS ASSOCIATED WITH MID LEVEL WARM ADVECTION TO BE
ON THE INCREASE WITH LOW PRESSURE APPROACHING FROM THE PLAINS. SCT
TO NMRS SHRA EXPECTED WEDNESDAY WITH VIGOROUS UPPER WAVE AND SURFACE
LOW.

&&

.MARINE...STILL REPORTS OF SMALL CRAFT LEVEL GUSTS AND MID LAKE
SHOWING 8 FOOTERS...SO HAVE OPTED TO STRETCH THE HEADLINE OUT A BIT
THROUGH 6 PM TO ALLOW FOR CONDITIONS TO EASE FURTHER. BUT WITH
SLACKENING GRADIENT WITH APPROACHING HIGH...EXPECT IMPROVEMENT THIS
EVENING. NEXT FOCUS WILL BE ON POTENTIAL FOR SMALL CRAFT CONDITIONS
ON WEDNESDAY. APPROACHING LOW WILL TIGHTEN UP GRADIENT SUBSTANTIALLY
RESULTING IN GUSTS APPROACHING GALE LEVELS. WILL ISSUE SMALL CRAFT
ADVISORY FROM MID MORNING INTO THE EVENING HOURS AND MENTION GALE
GUSTS.

&&

.GRB WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

DAVIS/COLLAR
Hazardous weather outlook, Sep 18, 2:30 PM CST, 2 hours 31 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GREEN BAY WI
330 PM CDT TUE SEP 18 2012

WIZ005-010>013-018>022-030-031-035>040-045-048>050-073-074-191100-
VILAS-ONEIDA-FOREST-FLORENCE-NORTHERN MARINETTE-LINCOLN-LANGLADE-
MENOMINEE-NORTHERN OCONTO-DOOR-MARATHON-SHAWANO-WOOD-PORTAGE-
WAUPACA-OUTAGAMIE-BROWN-KEWAUNEE-WAUSHARA-WINNEBAGO-CALUMET-
MANITOWOC-SOUTHERN MARINETTE-SOUTHERN OCONTO-
330 PM CDT TUE SEP 18 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL AND NORTHEAST
WISCONSIN.

.DAY ONE...TONIGHT

FROST IS POSSIBLE ACROSS MOST OF THE AREA TONIGHT...EXCEPT NEAR
THE LAKE AND BAY. FREEZING TEMPERATURES ARE POSSIBLE IN THE
TYPICAL COLD SPOTS OF NORTHERN WISCONSIN.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

FROST AND SOME FREEZING TEMPERATURES WILL PROBABLY OCCUR AGAIN ON
AT LEAST ONE OR TWO MORE NIGHTS DURING THE PERIOD. DETERMINING
EXACTLY WHEN WILL DEPEND ON HOW MUCH CLOUD COVER LINGERS AT
NIGHT. AT THIS POINT...THE MOST FAVORABLE CONDITIONS SEEM LIKELY
TO OCCUR SATURDAY NIGHT.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY OR TONIGHT.

LMZ521-522-541>543-191100-
THE BAY OF GREEN BAY SOUTH OF A LINE FROM CEDAR RIVER MI TO ROCK
ISLAND PASSAGE-LAKE MICHIGAN FROM WASHINGTON ISLAND TO SHEBOYGAN-
330 PM CDT TUE SEP 18 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST LAKE
MICHIGAN AND THE WATERS OF GREEN BAY.

.DAY ONE...REST OF THIS AFTERNOON AND TONIGHT

A SMALL CRAFT ADVISORY IS IN EFFECT UNTIL 6 PM. GUSTY NORTHWEST
WINDS AND WAVES WILL CONTINUE TO SUBSIDE LATE THIS AFTERNOON.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

SOUTH WINDS WILL INCREASE WEDNESDAY...GENERATING ANOTHER ROUND OF
CONDITIONS HAZARDOUS FOR SMALL CRAFT. WINDS GUSTS COULD REACH GALE
FORCE...ESPECIALLY ON THE LAKE.

SKOWRONSKI

In the hours before

Special weather statement, Sep 18, 1:36 PM CST, 3 hours 25 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GREEN BAY WI
236 PM CDT TUE SEP 18 2012

WIZ005-010>013-018>022-030-031-035>040-045-048>050-073-074-182145-
VILAS-ONEIDA-FOREST-FLORENCE-NORTHERN MARINETTE-LINCOLN-LANGLADE-
MENOMINEE-NORTHERN OCONTO-DOOR-MARATHON-SHAWANO-WOOD-PORTAGE-
WAUPACA-OUTAGAMIE-BROWN-KEWAUNEE-WAUSHARA-WINNEBAGO-CALUMET-
MANITOWOC-SOUTHERN MARINETTE-SOUTHERN OCONTO-
INCLUDING THE CITIES OF...EAGLE RIVER...RHINELANDER...CRANDON...
TOMAHAWK...ANTIGO...KESHENA...STURGEON BAY...WAUSAU...
WISCONSIN RAPIDS...STEVENS POINT...APPLETON...GREEN BAY...
ALGOMA...WAUTOMA...OSHKOSH...CHILTON...TWO RIVERS...CRIVITZ
236 PM CDT TUE SEP 18 2012

SCATTERED SHOWERS WILL CONTINUE ACROSS NORTHERN AND CENTRAL
WISCONSIN THROUGH THE REST OF THE AFTERNOON HOURS. SOME OF THE
SHOWERS COULD HAVE SMALL HAIL OR SLEET. TEMPERATURES WILL BE
MOSTLY IN THE 40S IN THE NORTH AND 50S IN CENTRAL WISCONSIN.

RDM

The radar

The Green Bay radar (KGRB), 105 km away, was scanning. The volume nearest the first event began at 22:58 UTC.

Open the radar archive at this moment

Event by event

1 waterspout. Local standard time, as filed.

Waterspout, Green Bay South From Cedar River Mi to Rock Island Passage and North From Oconto Wi to Little Sturgeon Bay Wi

When
September 18, 5:01 PM CST
Where
Green Bay South From Cedar River Mi to Rock Island Passage and North From Oconto Wi to Little Sturgeon Bay Wi forecast zone, 3 mi W of Sister Bay Station (Syww3)
Reported by
Law Enforcement
Coordinates
45.180, -87.192

A brief waterspout was observed on the waters of Green Bay. The time of this event was estimated based on the time of 911 calls.

What these are

Waterspout
A tornado over water. One that moves ashore is filed as a tornado from the coastline on.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Lake Michigan in 2012Every state in 2012This day in weather history

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 408837.